Ask Health Experts and Get Answers to Your Health Question ASAP
This problem has been an ongoing one for years, but has seemed to become more intense within the last year. Whenever I have alcohol, after about 5 minutes, my legs (basically from the top of my knee up, i.e. the front part of my thigh) starts to hurt. It feels like an ache and so much so that I have to rub it to feel better. This also happens to my upper arms, but the feeling isn't as intense. With both my legs and arms it hurts to use them. Walking feels strange and my arms and legs suddenly feel tired (as if I have just done an extraordinary amount of exercise.) I do not consume much alcohol (about 1-2 drinks a month only). Mostly because of this feeling I get. For example: If I order say a drink like a rum and coke, the feeling comes on after only a few sips. Any help would be very appreciated.
Are you on any medications and does this only occur when you drink alcohol?
And is this only with alcohol and can you let me know does this ever occur with beer or wine?
This will allow me to be of better help to you, thank you.
I am only on birth control, which was switched from ortho cyclene to Nuvo-ring within the last 6 months. I don't really drink beer, so I'm not sure about that one, but it does happen with wine as well. It is not as intense or often, but it does happen.
Also, I don't know if this makes a difference, but after the muscles stop hurting, they still feel as though they have been used heavily, even hours later. They feel tired.
Thank you so much for that information as it allow me to be of better help to you. If this happens more so with grain alcohol and less with wine this is a sign that your body is having an allergic and maybe toxic response to the alcohol. It is rare that it can affect someone this way but it does occur. Of course now that you are on the Nuvaring it is not as bad but with any form of birth control alcohol can make it less effective and so can antibiotics. To test to see for sure if you are allergic to alcohol of course a skin test could be performed but if this is the case then Benadryl would lessen the reaction so you could try taking a Benadryl 30-45 minutes before drinking and see if it lessens this reaction. Also due to the type of response that you are having this could be a issue with the alcohol getting into your tissue but due to the fast response time this occurs it sounds like alcohol sensitivity so I do highly recommend that you do not drink anymore alcohol until you can be actually tested for this. The testing is a skin test that takes about 30 minutes and can be performed at your physicians office to see if your skin reacts to the alcohol but this does sound like an allergic reaction so you are better off not drinking it as when you do have grain alcohol allergies there is more of a chance of a toxic reaction to it which seems like what is occurring. Some people can have the same reaction within minutes to a bee sting for example if they are allergic to them and this is why you are seeing such a fast reaction to the alcohol and since there is a higher amount of alcohol content in grain alcohol than in wine that is why you do not see such a strong reaction but this sounds like a clear reaction to alcohol. And yes since it gets into your system as a whole and into your tissue this is why your muscles will even ache hours later.
I would require a second opinion.
Hi, Symptoms you are describing go with alcohol allergy. Alcohol can increase blood flow to parts of the body, such as the skin and the lining of the nose. This may result symptoms of warmness or tiredness in the limbs. If these symptoms have increased recently, then it could be due to the Nuvaring. Nuvaring has ethinyl estradiol as a contraceptive hormone. Usually, a very minor amount of hormone enters the general body blood circulation through Nuvaring. This generally does not cause much side effects. But in some cases, this can interact with the alcohol intake and increase the effects of alcohol. This can explain the cause of increased symptoms of alcohol allergy. One option is to consult your doctor for a further change in contraception. Other option is that you can try an anti-histamine before taking alcohol.